Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Las Vegas, NV

July 23, 2005Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2005, 11:10 PM PDT for Esmeralda County, Nye County, Nevada. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 11:10 PM PDT (06:10 UTC)
Expired
Jul 24, 2005, 1:00 AM PDT
In force
110 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Esmeralda County, NV, Nye County, NV

The radar

The San Joaquin Valley radar (KHNX), 246 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 6.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4103 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 240610
FFWVEF
NVC009-023-240800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1110 PM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA
  CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 100 AM PDT

* AT 1056 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
  FLOODING FROM A THUNDERSTORM ALONG ALKALI ROAD BETWEEN U.S. 95 
  ROAD AND THE TOWN OF SILVER PEAK. FLASH FLOODING WAS ALSO REPORTED 
  ALONG STATE ROUTE 264 BETWEEN THE CALIFORNIA STATE LINE AND THE 
  JUNCTION OF HIGHWAY 773. THIS THUNDERSTORM IS NEARLY STATIONARY 
  AND IS PRODUCING EXTREMELY HEAVY RAIN.  

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3720 11744 3749 11658 3797 11696 3767 11808

$$

ASG
1 follow-up statement
000
WGUS75 KVEF 240700
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 PM PDT SAT JUL 23 2005

NVC009-023-240800-
ESMERALDA NV-NYE NV-
1157 PM PDT SAT JUL 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM PDT FOR CENTRAL NYE 
AND SOUTHERN ESMERALDA COUNTIES...

AT 1148 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. SILVER 
PEAK ROAD BETWEEN U.S. 95 AND THE TOWN OF SILVER PEAK HAS BEEN 
CLOSED DUE TO SEVERE FLOODING. FLOODING WAS ALSO REPORTED ALONG 
STATE ROUTE 264 SOUTH OF DYER. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER PEAK
AND GOLDFIELD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3720 11744 3749 11658 3797 11696 3767 11808

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:55 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 8:55 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT SAT JUL 23 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH SUNDAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST MONDAY AND WILL PUSH
MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE COMING
WEEK.
&&

.UPDATE...SW FLOW ALOFT DOMINATES CENTRAL NEVADA WHILE SE FLOW
PREVAILS OVER THE FAR SOUTHERN PART OF THE FORECAST AREA. THIS
LATTER FLOW IS THE REGION BETWEEN THE UPWIND SIDE OF THE INVERTED
TROUGH OVER BAJA AND THE WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE
CENTERED OVER ERN AZ. CLARK COUNTY NV AND MOHAVE COUNTY AZ ARE
LOCATED IN A COL AREA BETWEEN THE TWO. THE PRESENCE OF THAT WEAK
FLOW AND LACK OF A SIGNIFICANT FORCING MECHANISM IS INHIBITING
CONVECTIVE DEVELOPMENT OVER OUR AREA. OOZ ETA DOES SUGGEST THE
MID-LEVEL FLOW WILL BEGIN TO SHIFT TO A MORE SE DIRECTION OVERNIGHT
AS A NEW ANTICYCLONE DEVELOPS OVER CENTRAL NV. IF THAT HAPPENS THE
MCS OVER SRN AZ COULD CONCEIVABLY PROPAGATE THROUGH THE THETA-E MAX
TOWARD THE LOWER COLORADO RIVER VALLEY AND BREAK THROUGH THE CAPPING
LAYER. IF THAT HAPPENS SOME OF THE SOUTHERN ZONES COULD STILL SEE
SIGNIFICANT RAINS IN THE EARLY MORNING HOURS. HOWEVER...IF THE MCS
WEAKESN AND STAYS SOUTH...WE WILL LIKELY SEE MIDDLE AND HIGH CLOUD
DEBRIS OVERNIGHT WHICH WILL THIN DURING THE MORNING AND ALLOW THE
AIRMASS TO DESTABILIZE FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT SUNDAY. EITHER WAY IT LOOKS LIKE THE THREAT OF FLASH
FLOODING BEFORE MIDNIGHT HAS DIMINISHED SO WILL CANCEL THE WATCH.
-RUNK-
&&

.PREV DISCUSSION...SHORT TERM...THE CLOUD COVER FINALLY ERODING OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA SHOULD ALLOW THE MOISTURE AND
INSTABILITY TO REALIZE ITS CONVECTIVE POTENTIAL LATE THIS AFTERNOON
THROUGH EVENING. ALSO...THE MID AND UPPER LEVEL DEFORMATION ZONE
CONTINUES TO REMAIN DRAPED SOUTHWEST TO NORTHEAST ACROSS EASTERN SAN
BERNARDINO...CLARK AND NORTHERN MOHAVE COUNTIES. SATELLITE IMAGERY
SHOWS THUNDERSTORMS OVER SOUTHWEST LINCOLN COUNTY AND THOSE PUSHING
WESTWARD OFF THE ARIZONA RIM COUNTRY COULD CONCEIVABLY WORK INTO
THIS DEFORMATION ZONE THIS EVENING. CAPE VALUES OVER 1000 J/KG AWAIT
IN THE POOL OF MOIST AIR. THE 18Z NAM CONTINUES TO INDICATE
NORTHEAST FLOW IN THE 600-450 MB LAYER DEVELOPING OVER SOUTHERN
NEVADA THROUGH THIS EVENING. WILL EXTEND FLASH FLOOD WATCH FOR THE
SAME AREAS AN EXTRA FEW HOURS SINCE THE BEST ACTION SHOULD TAKE
PLACE THIS EVENING. DO NOT SEE MUCH OF A FOCUSING MECHANISM SUNDAY
EXCEPT FORM A MID LEVEL DEFORMATION ZONE FORECAST OVER NORTHWEST
ARIZONA BY THE 18Z NAM. MOISTURE VALUES DO NOT CHANGE MUCH OVER THE
SOUTHERN HALF OF THE AREA DURING THE NEXT 24 HOURS. DRIER NORTHWEST
FLOW DOES MAKE PROGRESS AT PUSHING MOISTURE TO THE SOUTHEAST ON
MONDAY BUT SHOULD STILL BE LINGERING OVER NORTHWEST ARIZONA AND
POSSIBLY ENOUGH IN SOUTHERN NEVADA FOR THUNDERSTORMS OVER THE
MOUNTAINS.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THROUGH
THE REST OF THE AFTERNOON AND EVENING...PARTICULARLY IN THE
DAGGETT...PEACH SPRINGS...AND MORMON MESA CORRIDORS. THESE STORMS
WILL LIKELY PRODUCE NUMEROUS OUTFLOW BOUNDARIES MOVING IN DIFFERENT
DIRECTIONS RESULTING IN SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY
WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/SALMEN
Hazardous weather outlook, Jul 23, 10:33 AM PDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SAT JUL 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-240700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1033 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...SATURDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH
HEAVY RAIN WILL BECOME WIDESPREAD ACROSS THE MOJAVE DESERT REGION AND
NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST AND UNSTABLE AIR WILL LINGER OVER THE REGION SUNDAY AND THE
POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN WILL STILL EXIST. A
DRYING TREND WILL MONDAY AND TUESDAY AND CONTINUE THROUGH FRIDAY FOR
DIMINISHING THUNDERSTORM COVERAGE THROUGH THE WEEK.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:37 PM PDTSevere Thunderstorm WarningVEFLincoln54 min
Jul 24, 4:54 AM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.